Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 68, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2006, 11:39 PM EDT for Tyler County, West Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2006, 11:39 PM EDT (03:39 UTC)
- Expired
- Jun 1, 2006, 12:15 AM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Tyler County, WV
The radar
The Pittsburgh radar (KPBZ), 129 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 12:05 AM EDT | TSTM WND DMG | 1 N Middlebourne, WV | TREES DOWN ON WV RT 18 NORTH OF MIDDLEBORNE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 767 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 010340 SVRRLX WVC095-010415- /O.NEW.KRLX.SV.W.0068.060601T0339Z-060601T0415Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1139 PM EDT WED MAY 31 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TYLER COUNTY IN WEST VIRGINIA * UNTIL 1215 AM EDT * AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MIDDLEBOURNE...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MIDDLEBOURNE AND LONETREE. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3952 8106 3931 8098 3951 8072 3968 8087 $$ 25
1 follow-up statement
000 WWUS51 KRLX 010407 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1207 AM EDT THU JUN 1 2006 WVC095-010417- /O.EXP.KRLX.SV.W.0068.000000T0000Z-060601T0415Z/ TYLER WV- 1207 AM EDT THU JUN 1 2006 ...THE SEVERE THUNDERSTORM WARNING FOR TYLER COUNTY EXPIRES AT 1215 AM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE THUNDERSTORM WARNING IS BEING ALLOWED TO EXPIRE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3952 8106 3931 8098 3951 8072 3968 8087 $$ 25
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:30 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 31, 8:30 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 830 PM EDT WED MAY 31 2006 .SHORT TERM /REST OF TONIGHT/... SHOWERS LOOK TO BE DECREASING IN THE EASTERN COUNTIES...SO WILL LOWER POPS THERE. WESTERN COUNTIES MAY PERSIST FOR A WHILE INTO THE EVENING BEFORE ACTIVITY DECREASES. WITH LIGHT WINDS...WILL MAKE SOME ADJUSTMENTS TO LOWS TONIGHT BASED ON DEW POINTS. && .AVIATION... SOME THUNDERSTORMS WILL PERSIST INTO THE EVENING IN THE WESTERN COUNTIES. VISIBILITIES WILL DROP INTO THE MVFR REGION THIS EVENING DUE TO HAZE...WITH AREAS RECEIVING RAINFALL HAVING SOME DENSE FOG TONIGHT. EXPECT HAZY CONDITIONS AGAIN ON THURSDAY...WITH AFTERNOON THUNDERSTORMS BEING MORE NUMEROUS THAN TODAY. && .PREV DISCUSSION... /ISSUED 240 PM EDT WED MAY 31 2006/ SHORT TERM /REST OF TONIGHT THROUGH THURSDAY NIGHT/... STORMS CONTINUE TO FIRE THIS AFTERNOON...WITH SOME BOUNDARIES FROM STORMS EARLIER TODAY...TAKING ADVANTAGE OF THE UNSTABLE CONDITIONS ACROSS THE CWA. A FLOODING THREAT ALSO EXISTS...WITH SLOW MOVEMENT OF STORMS. SEVERE STORMS THIS AFTERNOON HAVE BEEN HAIL PRODUCERS. THINK THAT MOST STORMS WILL FALL APART TONIGHT WITH DAYTIME HEATING...BUT ANY BOUNDARIES LEFT OVER FROM TODAYS CONVECTION STILL COULD ALLOW SOMETHING TO FIRE. WITH A FLOW STILL BRUSHING UP AGAINST THE EASTERN MOUNTAINS...THEY REMAIN THE PROBABLE SPOT TO SEE MORE STORMS TONIGHT. SLOW MOVING COLD FRONT WILL CUT ACROSS THE OHIO VALLEY THURSDAY...AND TEMPS MAY RUN WARMER THAN GUIDANCE WITH SOME BREAKS. ALTHOUGH STABILITY PARAMETERS NOT AS IMPRESSIVE TOMORROW WITH A SOMEWHAT COOLER DAY....THE FRONT WILL PROVIDE MORE OF A TRIGGER FOR DEVELOPMENT...AND SPOTS SEEING GOOD RAINS TODAY WILL NEED TO BE MONITORED TOMORROW. MODELS CONTINUE TO SLOW THE PROGRESS OF THE FRONT...WITH IT JUST IN OUR SOUTHEAST BY FRIDAY MORNING. LONG TERM /FRIDAY THROUGH WEDNESDAY/... COLD FRONT WILL BE OVER THE AREA AS WE START OUT THIS FORECAST PERIOD. WITH A SLIGHTLY SLOWER TIMING WITH THE FRONT ANTICIPATED...HAVE ADDED A MODERATE CHANCE OF RAIN WITH THUNDERSTORMS. TAPER THE CHANCE OF PRECIPITATION OVERNIGHT WITH JUST RAIN SHOWERS...BEFORE BRINING BACK THE CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON. FOR DAYS 4-7 (SUNDAY ON)...HAVE UTILIZED THE HPC FORECAST WHICH IS A BLEND OF THE 00Z GFS AND ECMWF. NEAR NORMAL AFTERNOON TEMPERATURES WILL BE THE RULE. THE UPPER LEVEL LOW WILL SLIDE OVERHEAD SATURDAY NIGHT INTO SUNDAY...SO THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE. FOR MONDAY AND TUESDAY...DRIER AIR WILL COME INTO THE CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY. AS A RESULT...HAVE MONDAY AND TUESDAY DRY FOR THE MOST PART...BUT COULD SEE US CHANGING THIS PORTION OF THE FORECAST AS WE GET CLOSER TO THAT TIME PERIOD...AS WE RESIDE IN BETWEEN SYSTEMS. PREV DISCUSSION... /ISSUED 139 PM EDT WED MAY 31 2006/ AVIATION... STORMS WILL CONTINUE TO FIRE THIS AFTERNOON...WITH TAF SITES IN THE EASTERN MOUNTAINS AT RISK. STORMS AROUND EKN WILL BE SLOW MOVING AND PERSISTENT THIS AFTERNOON...POSSIBLY CAUSING IFR VISIBILITIES IN THE HEAVIER DOWNPOURS. EXPECT STORMS TO ALSO BE AROUND BKW FOR MOST OF THE AFTERNOON. ALL OTHER SITES ARE AT RISK LATER THIS AFTERNOON AND EVENING...BUT DECIDED JUST TO CODE CB AT TERMINALS WHICH HAVE A SMALLER RISK OF STORMS. EXPECTING EKN TO LIFR AGAIN TONIGHT...ESPECIALLY WITH RAIN TODAY...AND SOME CLEAR SKIES TONIGHT. IFR VISIBILITIES POSSIBLE AGAIN TONIGHT WITH FOG...ESPECIALLY AT HTS AND PKB. A SLOW MOVING COLD FRONT SHOULD ALLOW STORMS TO REDEVELOP NEAR THE END OF THE TAF PERIOD...AND FOR NOW DECIDED TO USE CB IN TAFS TO SIGNIFY STORM THREAT 18Z THURSDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...RPY AVIATION...RPY
Hazardous weather outlook, May 31, 4:45 AM EDT, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT WED MAY 31 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-010845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 445 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER THROUGH THE NIGHT. LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR. THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME BASIN IS FAVORED BY MORE THAN ONE SHOWER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 31, 6:07 PM EDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 607 PM EDT WED MAY 31 2006 WVZ008-312245- JACKSON- 607 PM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER RIPLEY...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE COTTAGEVILLE AND RAVENSWOOD. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
Special weather statement, May 31, 7:50 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 750 PM EDT WED MAY 31 2006 WVZ038-047-010030- RANDOLPH-WEBSTER- 750 PM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SLOW MOVING THUNDERSTORMS HAVE PRODUCED LOCALLY HEAVY RAIN ALONG THE WEBSTER COUNTY AND RANDOLPH COUNTY BORDER...INCLUDING HOLLY RIVER STATE PARK. RAINFALL IS ESTIMATED BETWEEN THREE QUARTERS OF AN INCH AND 2 INCHES IN THE LAST HOUR. THE THUNDERSTORMS SHOULD WEAKEN BY 8:30 PM. WITH THIS AMOUNT OF RAIN...LOW LYING AND POOR DRAINAGE AREA COULD SEE SOME PONDING OF WATER. BUT ANY WATER PROBLEMS SHOULD BE BRIEF AS THE HEAVY RAIN FALL IS EXPECTED TO END SHORTLY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
Special weather statement, May 31, 9:18 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 918 PM EDT WED MAY 31 2006 OHZ083-084-010200- JACKSON-VINTON- 918 PM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER JACKSON...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RADCLIFFE...WELLSTON...HAMDEN AND COALTON. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
Special weather statement, May 31, 11:34 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1134 PM EDT WED MAY 31 2006 WVZ011-010400- TYLER- 1134 PM EDT WED MAY 31 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 11 MILES SOUTH OF MIDDLEBOURNE...OR ABOUT 10 MILES NORTHEAST OF HARRISVILLE...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SISTERSVILLE AND PADEN CITY. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND SMALL HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 25
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 7:31 PM EDT | Flash Flood Warning | RLX | Barbour | 119 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.